Symptoms During the Final Months, Weeks, and Days of Life
Key Points for This Section
- Shortness of Breath
- Trouble Swallowing
- Death Rattle
- Myoclonic Jerking
Common symptoms at the end of life include the following:
Delirium can have many causes at the end of life.
Delirium is common during the final days of life. Most patients have a lower level of consciousness. They may be withdrawn, be less alert, and have less energy. Some patients may be agitated or restless, and have hallucinations (see or hear things not really there). Patients should be protected from having accidents or hurting themselves when they are confused or agitated. See the PDQ summary on Delirium for more information.
Delirium can be caused by the direct effects of cancer, such as a growing tumor in the brain. Other causes include the following:
- A higher- or lower-than-normal amount of certain chemicals in the blood that keep the heart, kidneys, nerves, and muscles working the way they should.
- Side effects of drugs or drug interactions (changes in the way a drug acts in the body when taken with certain other drugs, herbal medicine, or foods).
- Stopping the use of certain drugs or alcohol.
- Dehydration (the loss of needed water from the body).
Delirium may be controlled by finding and treating the cause.
Depending on the cause of the delirium, doctors may do the following:
For some patients in the last hours of life, the decision may be to treat only the symptoms of delirium and make the patient as comfortable as possible. There are drugs that work very well to relieve these symptoms.
Hallucinations that are not related to delirium often occur at the end of life.
It is common for dying patients to have hallucinations that include loved ones who have already died. It is normal for family members to feel distress when these hallucinations occur. Speaking with clergy, the hospital chaplain, or other religious advisors may help.
Fatigue is one of the most common symptoms in the last days of life.
Fatigue (feeling very tired) is one of the most common symptoms in the last days of life. A patient's fatigue may become worse every day during this time. Drowsiness, weakness, and sleep problems may occur. Drugs that increase brain activity, alertness, and energy may be helpful. See the PDQ summary on Fatigue for more information.
Shortness of Breath
Feeling short of breath is common and may get worse during the final days or weeks of life.
Shortness of breath or not being able to catch your breath is often caused by advanced cancer. Other causes include the following:
The use of opioids and other methods can help the patient breathe more easily.
Opioids may relieve shortness of breath in patients. Some patients have spasms of the air passages in the lungs along with shortness of breath. Bronchodilators (drugs that open up small airways in the lungs) or steroid drugs (which relieve swelling and inflammation) may relieve these spasms.
Other ways to help patients who feel short of breath include the following:
In rare cases, shortness of breath may not be relieved by any of these treatments. Sedation with drugs may be needed, to help the patient feel more comfortable.
Pain medicines can be given in several ways.
In the last days of life, a patient may not be able to swallow pain medicine. When patients cannot take medicines by mouth, the pain medicine may be given by placing it under the tongue or into the rectum, by injection or infusion, or by placing a patch on the skin. These methods can be used at home with a doctor's order.
Pain during the final hours of life can usually be controlled.
Opioid analgesics work very well to relieve pain and are commonly used at the end of life. Some patients and family members worry that the use of opioids may cause death to occur sooner, but studies have shown no link between opioid use and early death. See the PDQ summary on Pain for more information about opioids.
Cough at the end of life can be treated in several ways.
Chronic cough at the end of life may add to a patient's discomfort. Repeated coughing can cause pain and loss of sleep, increase tiredness, and make shortness of breath worse. At the end of life, the decision may be to treat the symptoms of the cough rather than to find and treat the cause. The following types of drugs may be used to make the patient as comfortable as possible:
See the PDQ summary on Cardiopulmonary Syndromes for more information.
Constipation may occur in the last days of life.
Patients with cancer may have constipation in the last days of life. Patients who have trouble swallowing may not be able to take laxatives by mouth. If needed, laxatives may be given rectally to treat constipation and make the patient comfortable.
Patients may have trouble swallowing food and fluids at the end of life.
Patients with cancer may have trouble swallowing in the last days of life. Both fluids and food may be hard to swallow, causing a loss of appetite, weight loss and muscle wasting, and weakness. Small amounts of food that the patient enjoys may be given if they want to eat. Supplemental nutrition does not benefit patients in the last days of life and may increase the risk of aspiration and infections.
Rattle occurs when saliva or other fluids collect in the throat and upper airways.
Rattle occurs when saliva or other fluids build up in the throat and airways in a patient who is too weak to clear the throat. There are two types of rattle. Death rattle is caused by saliva pooling at the back of the throat. The other kind of rattle is caused by fluid in the airways from an infection, a tumor, or extra fluid in body tissues.
Drugs may be given to decrease the amount of saliva in the mouth or to dry the upper airway. Since most patients with rattle are unable to swallow, these drugs are usually given by infusion.
Non-drug treatments for rattle include changing the patient's position and giving less fluid.
Raising the head of the bed, propping the patient up with pillows, or turning the patient to either side may help relieve rattle. If the rattle is caused by fluid at the back of the throat, the fluid may be gently removed from the mouth using a suction tube. If the rattle is caused by fluid in the airways, the fluid is usually not removed by suction, because it causes severe physical and mental stress on the patient.
At the end of life, the body needs less food and fluid. Reducing food and fluids can lessen the extra fluid in the body and greatly relieve rattle.
Death rattle is a sign that death may soon occur.
Death rattle is a sign that death may occur in hours or days. Rattle can be very upsetting for those at the bedside. It does not seem to be painful for the patient and is not the same as shortness of breath.
Myoclonic jerks may be caused by taking very high doses of opioids for a long time.
Myoclonic jerks are sudden muscle twitches or jerks that cannot be controlled by the person having them. A hiccup is one type of myoclonic jerk. Brief, shock-like jerks can occur in one or more different muscle groups anywhere in the body. Taking very high doses of an opioid for a long time may cause this side effect, but it can have other causes as well.
When opioids are the cause of myoclonic jerking, changing to another opioid may help. Different patients respond to opioids in different ways and certain opioids may be more likely than others to cause myoclonic jerking in some people.
When the patient is very near death, medicine to stop the myoclonic jerking may be given instead of changing the opioid. When myoclonic jerking is severe, drugs may be used to calm the patient down, relieve anxiety, and help the patient sleep.
Fever may be caused by infection, medicines, or the cancer itself.
Treatment of fever in the last days of life depends on whether it causes the patient distress or discomfort. Fever may be caused by infection, medicines, or the cancer itself. While infections may be treated with antibiotics, patients near the end of life may choose not to treat the cause of the fever.
Sudden hemorrhage (heavy bleeding) may occur in patients who have certain cancers or disorders.
Hemorrhage (heavy bleeding in a short time) is rare but may occur in the last hours or minutes of life. Blood vessels may be damaged by certain cancers or cancer treatments. Radiation therapy, for example, can weaken blood vessels in the area that was treated. Tumors can also damage blood vessels. Patients with the following conditions have an increased risk of hemorrhage:
The patient and family should talk with the doctor about any concerns they have about the chance of hemorrhage.
Making the patient comfortable is the main goal of care during hemorrhage at the end of life.
It is hard to know when hemorrhage might occur. When sudden bleeding occurs at the end of life, patients usually become unconscious and die soon afterwards. Resuscitation (restarting the heart) usually will not work.
The main goal of care is to help the patient be comfortable and to support family members. If hemorrhage occurs, it can be very upsetting for family members. It is helpful if the family talks about the feelings this causes and asks questions about it.